Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 27, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 15, 2014, 3:41 AM CDT for Day County, Marshall County, South Dakota. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2014, 3:41 AM CDT (08:41 UTC)
- Expired
- Aug 15, 2014, 9:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Day County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:00 AM CDT | FLASH FLOOD | 2 Ene Langford, SD | TOWNSHIP ROAD CLOSED DUE TO WASHED OUT CULVERT |
| Aug 15, 5:00 AM CDT | FLASH FLOOD | 2 Ne Langford, SD | 5.7 INCHES OF RAIN RESULTED IN FLOODED PASTURE AND BASEMENT. TIME IS ESTIMATED. |
| Aug 15, 9:10 AM CDT | HEAVY RAIN 4.6 | 5 E Langford, SD | RAINFALL FROM OVERNIGHT AND EARLY THIS MORNING |
| Aug 15, 9:20 AM CDT | HEAVY RAIN 5 | 2 E Langford, SD | RAINFALL FROM OVERNIGHT AND EARLY THIS MORNING |
| Aug 15, 9:25 AM CDT | HEAVY RAIN 4.25 | 3 E Langford, SD | RAINFALL FROM OVERNIGHT AND EARLY THIS MORNING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
409 WGUS53 KABR 150841 FFWABR SDC037-091-151430- /O.NEW.KABR.FF.W.0027.140815T0841Z-140815T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 341 AM CDT FRI AUG 15 2014 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL DAY COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTHWESTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 930 AM CDT * AT 338 AM CDT...HEAVY RAINFALL HAS ALREADY OCCURRED IN SOUTH WEST MARSHALL AND NORTH CENTRAL DAY COUNTIES. ADDITIONAL THUNDERSTORM ACTIVITY IS MOVING INTO THE AREA...WHICH IS EXPECTED TO CAUSE FLOODING. * SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...LANGFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4554 9765 4552 9785 4564 9791 4570 9775 $$ CONNELLY
1 follow-up statement
976 WGUS73 KABR 151432 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 932 AM CDT FRI AUG 15 2014 SDC037-091-151446- /O.EXP.KABR.FF.W.0027.000000T0000Z-140815T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARSHALL SD-DAY SD- 932 AM CDT FRI AUG 15 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL DAY AND SOUTHWESTERN MARSHALL COUNTIES HAS BEEN ALLOWED TO EXPIRE... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4554 9765 4552 9785 4564 9791 4570 9775 $$ MOHR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 12:21 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 15, 12:21 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1221 AM CDT FRI AUG 15 2014 .UPDATE... AVIATION DISCUSSION HAS BEEN UPDATED FOR THE 06Z TAFS. AFTER HAVING PERUSED THE LAST FEW RUNS OF THE HRRR...HAVE DECIDED TO UPDATE THE FORECAST. HIGH PWATS/MODERATE LLJ MAY LEAD TO WARM AIR ADVECTION BAND OF STORMS LATE TNT OVER THE NORTHEAST PART OF SOUTH DAKOTA. SLOW MOVEMENT OF CELLS OR EVEN SOME TRAINING OF CELLS COULD LEAD TO FAIRLY HEFTY AMOUNTS IF STORMS MATERIALIZE. 3HR FFG IS QUITE VARIABLE OVER THE NORTHEAST CWA GIVEN RECENT PATCHY HEAVY RAIN. FOR NOW WILL HOLD OFF ON ANY HEADLINES BUT KEEP MONITORING THE SITUATION AND HAVE ADDED HEAVY RAIN TO THE FORECAST. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT RATHER COMPLEX FORECAST SHAPING UP IN THE SHORT TERM WITH SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS. LOW LEVEL JET CONVERGENCE CONTINUES TO BRING SCATTERED SHOWERS TO THE REGION...BUT THEY HAVE BEEN WANING OVER THE PAST HOUR AND SHOULD CONTINUE TO SEE A SLOW DIMINISHING TREND. FOCUS WILL THEN SHIFT TO WESTERN SD WHERE NEW CONVECTION IS FIRING IN RESPONSE TO APPROACHING SHORTWAVE ENERGY. WEAK SFC LOW ALSO ANALYZED OVER SOUTHWEST SD. THERE REMAINS SOME DISAGREEMENT AS TO AREAL COVERAGE AND PLACEMENT OF PRECIP OVERNIGHT...BUT POTENTIAL IS THERE FOR HEAVY RAIN SO HAVE INSERTED THAT INTO FORECAST. A COUPLE MODELS SHOWING DEVELOPMENT LATE TONIGHT ALONG LOW LEVEL JET NOSE ACROSS NORTHERN SD...BUT NOT SEEING SUPPORT FOR THIS IN OTHER VARIOUS CAM SOLUTIONS. SFC LOW SLOWLY PUSHES EAST THROUGH THE SHORT TERM PERIOD...WITH RAINFALL CHANCES INCREASING FROM WEST TO EAST THROUGH THE PERIOD. OVERALL...SVR PARAMETERS ARE NOT OVERLY IMPRESSIVE SO IT APPEARS THE BIGGEST THREAT WILL BE HEAVY RAIN GIVEN THE HIGH PWAT VALUES AND RAIN EFFICIENCY. THOUGHT ABOUT FLASH FLOOD HEADLINES GIVEN POTENTIAL SLOW STORM MOVEMENT AND VERY HEAVY RAINFALL. AT THIS POINT THOUGH...OVERALL CONFIDENCE IN PLACEMENT OF HEAVY RAIN AXIS...AND CONFIDENCE IN AREAL COVERAGE AND TIMING IS IN QUESTION. WILL LEAVE FOR LATER SHIFTS TO PONDER...BUT DO HAVE HEAVY RAIN MENTION IN GRIDS/FORECAST ANYWAY. .LONG TERM...SUNDAY THROUGH THURSDAY THE MODELS AGREE WELL IN THE LONG TERM WITH THE UPPER LEVEL FLOW PATTERN. A LARGE LOW PRESSURE AREA/TROUGH EXTENDING FROM NORTHERN MT INTO SOUTHERN CANADA ON SUNDAY MAKES ITS WAY SLOWLY EAST ALONG THE US/CANADIAN BORDER AND INTO THE GREAT LAKES REGION BY TUESDAY NIGHT. THE UPPER DIVERGENCE IN ADVANCE OF THIS TROUGH...WAA...AND LLJ ALONG WITH A GOOD SURFACE COOL FRONT TO FOLLOW WILL BRING GOOD CHANCES OF SHOWERS AND THUNDERSTORMS SUNDAY INTO MONDAY EVENING. OTHERWISE...IT SHOULD BE DRY FOR A COUPLE DAYS WHILE ANOTHER LARGE LOW PRESSURE TROUGH DEVELOPS INTO THE NORTHWEST US FOR WEDNESDAY INTO THURSDAY. THIS WILL KICK TOWARDS OUR REGION INTO THURSDAY NIGHT. AGAIN...THE WAA...LLJ AND UPPER DIVERGENCE ALONG WITH THE ADVANCING SURFACE FRONT WILL BRING BACK CHANCES OF SHOWERS AND STORMS TO THE REGION FOR WEDNESDAY NIGHT THROUGH THURSDAY. HIGHS WILL BE MOSTLY IN THE 80S THROUGH THE PERIOD. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...EXCEPT FOR DURING ANY THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AT ALL TAF SITES...ESPECIALLY EAST OF THE MO RIVER WHERE THE LLJ WILL BE PREVALENT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...TMT LONG TERM...MOHR AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 4:16 AM CDT, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CDT THU AUG 14 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CDT THU AUG 14 2014 /316 AM MDT THU AUG 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. SEVERE STORMS ARE NOT ANTICIPATED...HOWEVER BRIEF HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MORE SIGNIFICANT LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION ON FRIDAY. THIS SYSTEM WILL BRING MORE WIDESPREAD RAIN CHANCES TO THE AREA. STORMS THAT DO DEVELOP FRIDAY WILL BE VERY SLOW MOVING...AND PERSISTENT HEAVY RAIN IS A MAJOR CONCERN. ADDITIONAL THUNDERSTORMS CHANCES ARE POSSIBLE THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAIN REPORTS ARE APPRECIATED. SERR
In the hours before
Special weather statement, Aug 15, 1:36 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 136 AM CDT FRI AUG 15 2014 SDZ019-150700- CLARK- 136 AM CDT FRI AUG 15 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN CLARK COUNTY UNTIL 200 AM CDT... AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FORDHAM COLONY...OR 10 MILES SOUTHWEST OF CLARK...MOVING SOUTHEAST AT 15 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SLOW MOVING STORMS CAN PRODUCE VERY HEAVY RAINFALL...AND POSSIBLE FLASH FLOODING. PLEASE STAY CLEAR OF FLOOD WATERS! && LAT...LON 4476 9763 4461 9776 4475 9798 4485 9788 TIME...MOT...LOC 0636Z 296DEG 11KT 4475 9783 CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:03 PM CDT | Special Weather Statement | ABR | Dewey | 27 min |
| Aug 15, 1:36 AM CDT | Special Weather Statement | ABR | Clark | 24 min |
| Aug 15, 2:24 AM CDT | Flash Flood Warning | ABR | Clark, Spink | 6 hr |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.